Seizure Drugs Taken During Breastfeeding won't Harm Child's IQ
Women who take some seizure medications for epilepsy can safely breastfeed without concerns that their child's IQ will be affected. Researchers specifically studied the effect of the drugs carbamazepine, lamotrigine, phenytoin and valproate among 194 women who breastfed their babies, concluding with the exception of valproate, the medications have no impact on a child's cognitive skills.
Study author Kimford Meador, MD, of Emory University in Atlanta and a Fellow of the American Academy of Neurology (AAN) says the news is reassuring for mothers who need to take seizure medications but wish to give their babies the benefits of breastfeeding.
No Difference in IQ Scores from Seizure Drugs during Breastfeeding
The study followed 194 pregnant women taking one drug for epilepsy. Forty two percent of the 199 babies were breastfed. IQ scores were performed at age 3. There was no significant difference between cognitive skills in children whose mothers took seizure drugs. Breastfed babies scored 99 on the test and those who were not scored 98.
“While more research is needed with larger numbers of women and their babies, these results are reassuring to women who want to give their babies all the benefits of breastfeeding but also need to remain on their epilepsy medications to avoid devastating seizures,” said study author Kimford Meador, MD, of Emory University in Atlanta and a Fellow of the American Academy of Neurology (AAN).
Autumn Klein, MD, PhD, of Brigham and Women’s Hospital and the Harvard Medical School in Boston noted in an editorial that the study is one of the largest for women taking epilepsy drugs while breastfeeding. “This study highlights the pressing need for more data on epilepsy drugs in breast milk and the long-term effects.” Many women taking the drugs are advised not to breastfeed, depriving mother and child of the many health benefits.
Seizure medications are safe for women who breastfeed and now shown not to affect IQ scores for their children. The American Academy of Neurology recommends pregnant women avoid valproate and say taking more than one drug for epilepsy could lead to birth defects.